Illinois, 2016

Hail and Damaging Winds in Illinois, May 11, 2016

May 11, 2016 · NWS ILX · 19 events in 9 counties and zones

An upper-level disturbance associated with a large cluster of thunderstorms that had developed over the Plains during the previous night tracked eastward and triggered additional strong to severe thunderstorms across central Illinois during the afternoon of May 11th. Many of the storms produced wind gusts in excess of 60 mph and hail larger than pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$199,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance associated with a large cluster of thunderstorms that had developed over the Plains during the previous night tracked eastward and triggered additional strong to severe thunderstorms across central Illinois during the afternoon of May 11th. Many of the storms produced wind gusts in excess of 60 mph and hail larger than pennies. The largest hailstones measuring 2 inches in diameter were reported just west of Monticello in Piatt County. Once this initial round of convection exited central Illinois, additional storms developed well ahead of an approaching cold front during the evening hours. These storms produced mainly sub-severe hail along and west of the Illinois River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 11, 11:47 AM CST, 28 minutes earlier.

Area forecast discussion, May 11, 11:47 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT WED MAY 11 2016

.UPDATE...
Issued at 1042 AM CDT Wed May 11 2016
Most of Central Illinois between two systems this morning as fog
slowly starts to improve across the region. Models inconsistent in
handling the evolution of the convection to the southwest. One
small area within the storm hanging together on the west side of
the Mississippi River, and not necessarily properly represented in
the short term model runs. For now, will maintain the general up
trend in the pops through the afternoon. Have adjusted the hourly
temperature grids to handle the modified diurnal trend with the
expansive cloud cover building into the region.

&&

.SHORT TERM...(Today)
ISSUED AT 337 AM CDT Wed May 11 2016

Light winds, large clear areas, and moist ground from recent rains
set the table for dense fog to develop early this morning. Expect
the dense fog to continue to expand where it has not already done
so, before finally burning off around mid-morning. Have already
issued a Dense Fog Advisory through 9 AM to cover this expectation.

Otherwise, a very warm & humid day, for mid-May, is expected today
across central and southeast Illinois. Temperatures will top out in
the lower 80s in most areas, with widespread 60+ dew points. This
heat and humidity, and mid-level cooling with an approaching
shortwave, will produce a very unstable airmass across the area by
late afternoon/early evening, with CAPE values forecast to rise to
around 3000 j/kg. Expect a few thunderstorms to develop in this
unstable airmass by later this afternoon, but the lack of a
significant trigger should keep the coverage low. The bulk of the
thunderstorms should arrive this evening along/ahead of a cold front
when both the surface and upper-level forcing is more substantial.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 337 AM CDT Wed May 11 2016

Main forecast concern is risk of severe storms tonight with
cold front approaching IL from the west. SPC Day 1 outlook expanded
slight risk to encompass much of central and southeast IL as far ne
as a Rantoul to Paris line tonight (especially this evening through
06Z/1 am) where 15% risk of damaging wind gusts and large hail and
2% risk of tornadoes. A 1006 mb surface low pressure over south
central KS to lift ne toward the IA/MO/IL border by sunset and then
to near Green Bay WI by 12Z/7 am Thu. This to pull a cold front east
across IL overnight and thru eastern IL by mid Thu morning. Models
have trended a bit faster with this cold front and hence SPC
expanding slight risk further east tonight. Lows tonight range from
upper 50s to near 60F over IL river valley, to mid 60s in southeast
IL.

Lingering chances of showers and thunderstorms over eastern IL Thu
especially in the morning. SPC continues marginal risk of severe
storms along and southeast of a Terre Haute to Fairfield in far
southeast IL on Thu where 5% risk of damaging winds and large hail.
Cloudier skies early Thu to become partly sunny from west to east
Thu afternoon. Seasonable highs in the low to mid 70s on Thu with
mildest readings southeast of I-70.

High pressure ridge to drift east into AR and the mid MS river
valley Thu night and Fri morning providing fair weather to central
and southeast IL. Cooler lows Thu night mostly in the lower 50s with
some upper 40s nw of the IL river. A bit cooler highs Friday in the
upper 60s and lower 70s. Latest forecast models consistent on
bringing a disturbance from the northern plains/Rockies ESE across
central IL late Fri afternoon and Fri night. This to spread chances
of showers and isolated thunderstorms into nw half of CWA Fri
afternoon and into east central/southeast IL Fri evening, then
diminish from the west overnight Fri night as 2nd cold front
passes through. Dry, breezy nw winds and cooler conditions
expected Sat despite mostly sunny skies with highs only 55-59F in
central IL with some lower 60s south of I-70.

Models have trended drier on Sunday with highest chances of showers
to our north and south with split flow, with strongest weather
disturbance passing south on Sunday and Sunday night. Have slight
chances of showers southern areas by Sunday night, while thunder
chances appear further sw of central IL. Highs Sunday of 60-65F with
cool lows Saturday and Sunday night in low to mid 40s.

Extended models show more active pattern returning to IL early next
work week from Mon-Wed with sw upper level flow getting established.
Highs moderate into mid to upper 60s during that time with a few
lower 70s southern areas by Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed May 11 2016
Forecast problematic. Models split with how to deal with
convection through the early afternoon. Have put in more obvious
precip/TS for PIA SPI DEC and BMI in the short term...delaying
entirely for CMI in the east. VCTS dominating the remainder of the
afternoon and early evening due to potential mesoscale influences
and plenty of instability, regardless of lifting mechanisms.
through the morning, llvl moisture likely to bring IFR cigs back
in right behind the initial clearing behind the front tonight. NAM
layer RH hinting at a chance for a break out in PIA and SPI for
mid morning...have trended forecast that way. May be a little
optimistic.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...HJS
SHORT TERM...BAK
LONG TERM...07
AVIATION...HJS
Hazardous weather outlook, May 11, 10:39 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT WED MAY 11 2016

ILZ027>031-036>038-040>043-047>053-121100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1139 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE
THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS
AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO
TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-121100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1139 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...WITH THE
THUNDERSTORM RISK CONTINUING INTO TONIGHT. SOME OF THE STORMS THIS
AFTERNOON INTO THIS EVENING MAY BE SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS REMAIN POSSIBLE THURSDAY...ESPECIALLY IN THE
MORNING. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO
TONIGHT...ESPECIALLY BETWEEN 6 PM AND MIDNIGHT.

HJS

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 11, 12:15 PM CST to 12:20 PM CST
Where
Cass County, Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -90.020

Thunderstorm Wind, Menard

When
May 11, 12:30 PM CST to 12:35 PM CST
Where
Menard County, 2.2 mi SSE of Curtis
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
40.020, -89.767

Seven power poles were snapped at Cline St and Illinois Route 123 east of Petersburg.

Thunderstorm Wind, Menard

When
May 11, 12:33 PM CST to 12:38 PM CST
Where
Menard County, 2.05 mi W of Culver
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.004, -89.718

Several trees were blown down near Illinois Route 29 and Indian Point Road.

Thunderstorm Wind, Menard

When
May 11, 12:39 PM CST to 12:44 PM CST
Where
Menard County, 8 mi E of Petersburg
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Mesonet
Coordinates
40.020, -89.699

Multiple tree limbs were blown down and an apple tree was snapped at the base.

Hail, Sangamon

When
May 11, 12:40 PM CST to 12:45 PM CST
Where
Sangamon County, 0.87 mi NE of Cantrall
Measured
1 in hail
Reported by
Public
Coordinates
39.940, -89.670

Hail, Menard

When
May 11, 12:40 PM CST to 12:45 PM CST
Where
Menard County, 0.87 mi NE of Athens
Measured
0.88 in hail
Reported by
Public
Coordinates
39.960, -89.720

Hail, Logan

When
May 11, 1:00 PM CST to 1:05 PM CST
Where
Logan County, 1 mi S of Elkhart
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.005, -89.480

Hail, Logan

When
May 11, 1:15 PM CST to 1:20 PM CST
Where
Logan County, 2 mi SW of Latham
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.950, -89.197

Thunderstorm Wind, Logan

When
May 11, 1:15 PM CST to 1:20 PM CST
Where
Logan County, Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.020, -89.280

Several large tree limbs were blown down in Mt. Pulaski.

Hail, Piatt

When
May 11, 2:05 PM CST to 2:10 PM CST
Where
Piatt County, 1.26 mi ESE of Cisco
Measured
0.75 in hail
Reported by
Public
Coordinates
40.010, -88.710

Hail, Piatt

When
May 11, 2:21 PM CST to 2:26 PM CST
Where
Piatt County, 4 mi W of Monticello
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
40.030, -88.646

Hail, Piatt

When
May 11, 2:24 PM CST to 2:29 PM CST
Where
Piatt County, Monticello
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.030, -88.570

Thunderstorm Wind, Champaign

When
May 11, 2:55 PM CST to 3:00 PM CST
Where
Champaign County, Champaign
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.120, -88.250

Two large trees were blown over in Champaign.

Thunderstorm Wind, Effingham

When
May 11, 3:25 PM CST to 3:30 PM CST
Where
Effingham County, 1.48 mi SSW of Watson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -88.580

Several trees were bent and hanging over the road at Route 37.

Thunderstorm Wind, Effingham

When
May 11, 3:25 PM CST to 3:30 PM CST
Where
Effingham County, 2.72 mi ENE of Mason
Measured
61 kt (70 mph) estimated gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
38.959, -88.571

Numerous trees and power lines were blown down along the Mason Eberle Road.

Thunderstorm Wind, Effingham

When
May 11, 3:30 PM CST to 3:35 PM CST
Where
Effingham County, 1 mi S of Effingham Co Mem Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.056, -88.530

Power lines were blown down one mile south of the Effingham County Airport.

Thunderstorm Wind, Jasper

When
May 11, 3:38 PM CST to 3:43 PM CST
Where
Jasper County, 1.09 mi SE of Wheeler
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.041, -88.303

Railroad crossing arms were broken off.

Hail, Jasper

When
May 11, 3:40 PM CST to 3:45 PM CST
Where
Jasper County, 1.28 mi WNW of St Marie
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
38.940, -88.040

Hail, Vermilion

When
May 11, 3:55 PM CST to 4:00 PM CST
Where
Vermilion County, 3 mi N of Henning
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.343, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635403, 635412, 635416, 635413, 635408, 635409, 635402, 635404, 635414, 635407, 635405, 635406, 635420, 635417, 635419, 635418, 635415, 635410, 635411.